Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Jackson, MS

January 30, 2006Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 30, 2006, 6:10 AM CST for Copiah County, Hinds County, Mississippi. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2006, 6:10 AM CST (12:10 UTC)
Expired
Jan 30, 2006, 6:38 AM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 55 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 6:21 AM CSTHAIL 0.882 N Crystal Springs, MSNICKEL HAIL REPORTED BY FIRE DEPARTMENT
Jan 30, 6:37 AM CSTHAIL 0.5Crystal Springs, MSPEA TO DIME SIZED HAIL REPORTED BY POLICE DEPARTEMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 301210
SVRJAN
MSC029-049-301245-
/O.NEW.KJAN.SV.W.0007.060130T1210Z-060130T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
610 AM CST MON JAN 30 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COPIAH COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF CRYSTAL SPRINGS
  SOUTHERN HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 645 AM CST

* AT 610 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTH OF UTICA...OR ABOUT 15 MILES WEST
  OF CRYSTAL SPRINGS...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL SPRINGS BY 625 AM CST
  TERRY BY 630 AM CST

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3209 9068 3191 9065 3193 9019 3216 9026

$$

CME
2 follow-up statements
000 
WWUS54 KJAN 301223
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
623 AM CST MON JAN 30 2006

MSC029-049-301245-
/O.CON.KJAN.SV.W.0007.000000T0000Z-060130T1245Z/
HINDS MS-COPIAH MS-
623 AM CST MON JAN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR COPIAH AND HINDS COUNTIES...

AT 621 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO HALF 
DOLLAR SIZE HAIL...AND THIS STORM WAS LOCATED NEAR I-55 EXIT 72 HWY 
27 AT CRYSTAL SPRINGS...OR ABOUT NEAR CRYSTAL SPRINGS...MOVING EAST 
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-55 EXIT 78 AT TERRY BY 630 AM CST

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3208 9047 3196 9047 3193 9019 3216 9026

$$

CME
000 
WWUS54 KJAN 301238
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
638 AM CST MON JAN 30 2006

MSC029-049-301248-
/O.CAN.KJAN.SV.W.0007.000000T0000Z-060130T1245Z/
HINDS MS-COPIAH MS-
638 AM CST MON JAN 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COPIAH AND SOUTHERN  
HINDS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3208 9047 3196 9047 3193 9019 3216 9026

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 4:55 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 30, 4:55 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
455 AM CST MON JAN 30 2006

.DISCUSSION...TODAY THROUGH TUESDAY NIGHT...DID NOT MAKE ANY MAJOR
CHANGES. ADJUSTED THE TEMPS IN A FEW SPOTS. A STALLED FRONT SEEMS TO
STRETCH FROM THE SOUTHEAST DOWN TO THE GULF COAST...WITH WARM
TEMPS...HIGHER DEWPOINTS AND FOG FROM THE TEXAS COAST TO FLORIDA
INTO THE CAROLINAS. STRATUS WAS SLOWLY DRIFTING NORTH. AN AREA OF
DENSE FOG AND LOW CLOUDS MOVED INTO THE HBG AREA EARLY...BUT
INCREASING WINDS HELPED IMPROVE VISIBILITIES. STRATUS WAS STILL
HANGING AROUND. HIGH CLOUDS CONTINUE TO MOVE INTO THE AREA WITH
TEMPERATURES RISING BACK INTO THE UPPER 40S AND LOWER 50S. BETWEEN
STRATUS AND CIRRUS... MOSTLY CLOUDY SEEMS GOOD THIS MORNING. MODELS
CONTINUE TO SHOW THE BOUNDARY MOVING INTO THE CWA AND GENERATING
PRECIP FOR THE EASTERN ZONES. NOT REAL CONFIDENT IN RAIN CHANCE FOR
TODAY...BUT WILL CONTINUE THE SLIGHT CHANCE FOR THE SOUTHEAST. THE
BOUNDARY REMAINS OFF TO THE WEST...MOVING THROUGH THE ARKLATEX
REGION. A WINDSHIFT AND DROP IN DEWPOINTS SEEMS TO BE THE MOST
HAPPENING AS IT MOVED THROUGH. ALTHOUGH RECENT RADAR ECHOES SHOW A
SHOWER QUICKLY DEVELOP AND DISSIPATE OVER CENTRAL LOUISIANA.
SPRINKLES CAN NOT BE RULED OUT...BUT WILL HOLD ON INCREASING POPS AT
THIS POINT. SOUNDING FROM LAST NIGHT WAS FAIRLY DRY AND ONLY AREAS
ALONG THE HIGHWAY 84 CORRIDOR EVEN HAVE DEWPOINTS IN THE MID 50S.
SINCE MOISTURE WILL GET A CHANCE TO INCREASE OVER THE
SOUTHEAST...THINKING A FEW SHOWERS MAY DEVELOP ALONG THE
BOUNDARY...SO KEPT SLIGHT CHANCE POPS. EXPECTING RAPID DRYING BEHIND
THE COLD FRONT AND CLEAR SKIES BY THE EVENING. TEMPS AROUND 60 LOOK
FOR GOOD TODAY WITH CLOUDS AND COOLER AIR FILTERING INTO THE WEST
BEFORE HEATING CAN REALLY GET GOING. GOOD RADIATIONAL COOLING WILL
ALLOW TEMPS TO FALL INTO THE LOWER AND MID 30S. WILL MAINTAIN CLEAR
SKIES THROUGH TUESDAY...COLD ADVECTION WILL CONTINUE...SO KEPT
COOLER TEMPS...GENERALLY WENT WITH GUIDANCE. STAYED CLOSE TO
GUIDANCE...BUT WENT SLIGHTLY WARMER FOR TUESDAY NIGHT...THE ETA AND
GFS AGREE THERE WILL BE WARMING AHEAD OF THE SYSTEM ON WEDNESDAY.
CLOUDS MOVE INTO THE AREA AFTER MIDNIGHT AND SOUTHWESTERLY FLOW SETS
UP AS THE RIDGE SHIFTS EAST...SO A GOOD PORTION OF THE AREA MAY SEE
LOWER 40S. LOOKING FOR WINDS TO INCREASE TODAY AHEAD OF THE
BOUNDARY...BUT NOT LOOKING FOR LWY CONDITIONS. OVERALL NO REAL
CHANGES. /7/

VERY INTERESTING MED RANGE/LONG TERM FORECAST TO DEAL WITH. ILL
TELL YOU WHAT...IT HAS BEEN SOME TIME SINCE WEVE HAD THIS MUCH
DISCREPANCY/DIVERGENCE AMONG THE MED RANGE GUIDANCE TO BEGIN
WITH...THERE IS MODEL DEVIATION WITH THE MID-WEEK SYSTEM AS WELL AS
THE ONE FOR THE END OF THE WEEK. WILL TRY TO CLARIFY AS MUCH AS
POSSIBLE

STARTING WITH THE MID-WEEK SYSTEM...THE MAIN CHANGE IS THAT THE GFS
IS NOW MUCH LESS AMPLIFIED WITH THE TROUGH. BASICALLY...THIS IS
REALLY THE ONLY MODEL THAT DOES SO. THE NAM...UK AND EURO ARE ALL
STILL MORE AGGRESSIVE AND THE RESULT IS MORE PRECIP MY DILEMMA
IS...WHICH ONE WILL BE RIGHT OVER THE PAST 2 WEEKS...ALL THE
TROUGHS THAT HAVE MOVED TROUGH HAVE BEEN QUITE POTENT FOR THE MOST
PART...ALL THE GUIDANCE HAS USUALLY STARTED WITH A DECENT LOOKING
SYSTEM...THEN EITHER HELD ONTO IT OR TRIED TO WEAKEN IT ONLY TO FALL
RIGHT BACK TO A STRONGER VERSION. IT SEEMS THAT THE FAST PAC JET
THAT HAS BEEN MOVING THROUGH THE CONUS IS WHAT HAS BEEN CAUSING THE
PROBLEMS. THIS SYSTEM IS NOT THAT MUCH DIFFERENT AS IT ALSO HAS A
FAST JET AND IT WILL LIKELY DIG A BIT MORE THAN WHAT THE GFS IS
SHOWING. WHAT I THINK WILL HAPPEN IS SOMETHING STRONGER THAN THE
GFS...BUT WEAKER THAN THE UK AND EURO. AS FOR THE TIMING...THE
ENSEMBLES...AS WELL AS JUST ABOUT ALL THE MODELS ARE FOCUSING ON WED
NIGHT. THERE MIGHT BE A ONSET OF ACTIVITY BY LATE WED
AFTERNOON...BUT IT REALLY LOOKS LIKE THINGS WILL FOCUS WED NIGHT. AT
THIS TIME...THIS SYSTEM DOESNT LOOK TO BE NEARLY THE EFFICIENT RAIN
PRODUCER AS THE PREV FEW. ALSO...THE BEST RAINFALL TOTALS SHOULD
FALL S OF I-20. HERE THERE WILL BE MORE OF A TAP TO THE DEEP
QUALITY MOISTURE. AS FOR THUNDER AND OR ANY SVR WX WITH THIS ONE.
NOT LOOKING GOOD FOR EITHER AT THIS TIME. SPC HAS MENTIONED THE
POTENTIAL FOR SOME BETTER LAPSE RATES THAT MAY ACCOMPANY THIS
SYSTEM. IF SO...SOME ELEVATED HAIL COULD BE POSSIBLE. HOWEVER...TOO
MUCH DISCREPANCY TO GET INTO SVR WX DETAILS. WE WILL JUST HAVE TO
WATCH AND SEE HOW THINGS EVOLVE.

BY THU/THU NIGHT...THE DEEP MOISTURE GETS SHUNTED TO THE COAST WHERE
THERE MAY BE SOME LINGERING SHOWERS DURING THE DAY THU. BY THU
NIGHT...WE SHOULD SEE A BREAK AS THE ATMOSPHERE RESPONDS TO THE NEXT
SYSTEM. HERE IS WHERE ANOTHER DIVERGENT SOLUTION COMES INTO PLAY.
FOLLOWING HPCS LONG RANGE THINKING...A PATTERN CHANGE SEEMS TO BE
IN-STORE AND THIS FRI/FRI NIGHT SYSTEM IS LIKELY TO BE THE ONSET OF
CHANGE. HPC IS SEEING THE LARGE NEG HGHT ANOMALIES BEGIN TO SHIFT
EAST THIS WEEK...AS THAT OCCURS...HGHTS WILL INCREASE ACROSS E
CANADA. THIS SUPPORTS MORE OF A SLOWER DIGGING SOLUTION SIMILAR TO
THE LAST FEW RUNS OF THE EURO. SINCE I AGREE WITH THIS...I WILL
TAPER THE FORECAST TO THIS SOLUTION. THIS WILL RESULT IN A MORE
AMPLIFIED/POTENT SYSTEM FOR FRI/FRI NIGHT. AT THIS TIME...THE EURO
SEEMS TO HAVE THE DEEPEST MOISTURE AND HIGHEST QUALITY AIRMASS
SPREADING ACROSS E MS AND INTO AL. DUE TO THE WAY THINGS ARE SEEMING
TO EVOLVE...I HAVE ONLY KEPT LIKELY POPS ACROSS THE EAST. THIS
SYSTEM HAS THE MAKINGS OF PRODUCING SOME KIND OF SVR WX...ESPECIALLY
EAST. AGAIN...DUE TO THE DISCREPANCIES...WILL HOLD OFF MENTIONING
ANYTHING IN THE HWO UNTIL A MORE CLEAR SOLUTION COMES TOGETHER.

BY THE WEEKEND...AS MUCH DIVERGENCE AS THE MODELS HAVE SHOWN...THEY
ALL AGREE THAT NW FLOW WILL TAKE CONTROL SAT-SUN AND WE SHOULD SEE
DRY AND NEAR SEASONAL CONDITIONS.

AS FOR TEMPS DURING THE 3-7 DAY PERIODS. I HAVE FOLLOWED THE GFS
NEARLY TO THE TEE...BASICALLY TRYING TO MINIMIZE ANY LARGE ERRORS.
EVEN WITH THAT...IT DOES SEEM TO BE FAIRLY CLOSE EACH OF THOSE
PERIODS. THE ONLY PERIOD I MADE ADJUSTMENTS TO WAS THE THU NIGHT
PERIOD. HERE WE WILL HAVE DEWPTS IN THE UPPER 50S...POSSIBLY LOWER
60S...WITH A SOLID RETURN FLOW DEVELOPING IN ADVANCE OF THE LARGE
THROUGH. WITH THAT THINKING...I HAVE WARMED LOWS SEVERAL DEGREES. WE
SHOULD ALSO SEE QUITE WARM HIGH TEMP READINGS THU AND FRI
AFTERNOONS. THIS MAKES SOLID SENSE WITH THE SOUTHERN HUMID RETURN
FLOW THAT WILL BE DEVELOPING. EXPECT HIGHS GENERALLY AROUND 70
DEGREES.   /CME/

&&

.AVIATION...WILL CONTINUE TO MONITOR AREAS ALONG AND SOUTH OF 20 FOR
STRATUS DECK. FOR NOW WILL MAINTAIN BKN005 DECK IN HBG. WINDS REMAIN
AROUND 5KTS AND CLOUDS CONTINUE TO SPREAD OVER THE AREA...SO NOT
LOOKING FOR ANY MORE FOG DEVELOPMENT. WILL CONTINUE MID TO HIGH
LEVEL CLOUDS FOR GWO/GLH/GTR AND INCREASING WINDS. NOT EXPECTING ANY
OBSTRUCTIONS TO VISIBILITY IN THESE AREAS. WILL INTRODUCE SCATTERED
LOW CLOUDS...BUT NOT LOOKING FOR CEILINGS TO BE REDUCED. NOT SURE
HOW FAST THE STRATUS WILL DISSIPATE...SO WILL CONTINUE THROUGH MID
MORNING. WILL ADD VCSH FOR THE LOW CHANCE POPS...BUT REALLY LOOKING
FOR LIGHT PRECIP...SO NOT EXPECTING ANY REAL REDUCTIONS IN
VISIBILITIES FOR HBG. WINDS SHOULD CLIMB TO THE 10 TO 15 KT RANGE.
GENERALLY LOOKING FOR VFR CONDITIONS TO PREVAIL FOR SITES NORTH OF
20...LOW CLOUDS MAY IMPACT JAN AND RAIN/LOW CLOUDS FOR HBG. FYI MEI
HAS COMMS PROBLEMS AND WILL REMAIN NIL UNTIL FURTHER NOTICE. /7/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  33  60  36 /  11   1   0   8
MERIDIAN      60  32  60  34 /  19   3   0   7
VICKSBURG     61  35  60  40 /  11   0   0   8
HATTIESBURG   67  34  61  37 /  21   3   0   8
NATCHEZ       63  37  61  41 /  10   1   1   8
GREENVILLE    58  33  59  38 /  12   0   0   9
GREENWOOD     58  31  58  37 /  12   0   0   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: 7
LONG TERM: CME
Hazardous weather outlook, Jan 30, 5:18 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0518 AM CST MON JAN 30 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311118-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0518 AM CST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:31 AM CSTSevere Thunderstorm WarningJANRankin44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.